Nebraska, 2013

Hail and Damaging Wind in Nebraska, May 16, 2013

May 16, 2013 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced winds which caused tree damage, and also produced three quarter inch diameter hail, at Wakefield in extreme northeast Nebraska on the afternoon of May 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced winds which caused tree damage, and also produced three quarter inch diameter hail, at Wakefield in extreme northeast Nebraska on the afternoon of May 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 16, 2:24 PM CST, 26 minutes earlier.

Area forecast discussion, May 16, 2:24 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CDT THU MAY 16 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 324 PM CDT THU MAY 16 2013

FORECAST FOCUS IS ON MCV CURRENTLY PUSHING NE ACROSS THE WESTERN
AND SOUTHERN FORECAST AREA WITH THE CIRCULATION CENTERED NEAR THE
SOUTHWEST CORNER. PROGRESSION HAS BEEN QUICKER THAN PREVIOUSLY
FORECAST AS POTENT UPPER WAVE EJECTS OVER WESTERN NEBRASKA THIS
AFTERNOON PER LATEST WATER VAPOR LOOP. MAIN SURFACE WARM FRONT AND
MOISTURE PUSH HAVE LIFTED NORTH AND ARE APPROACHING THE KSUX TO
KSLB AREA PER UPPER 50S/LOW 60S DEWPOINTS AT KTQE AND KDNS.
STRONGER STORMS WILL CONTINUE TO BUILD SOUTH ALONG THE LAGGING
BOUNDARY AND PROGRESS EAST ALONG AND SOUTH OF THIS MOISTURE
BOUNDARY WHERE THE INSTABILITY MAX LIES. THIS INSTABILITY /MUCAPES
OF 1000-1500 J/KG/ WILL CONTINUE TO PUSH NORTH...MAKING SOME
STRONGER STORMS POSSIBLE THROUGH THE NEXT FEW HOURS THROUGH THE
SOUTHERN FA...THROUGH KSUX AND MUCH OF NW IA. WITH INITIAL DRY AIR
IN PLACE NEAR THE SURFACE...STORMS SOUTH ALONG THE LINE HAVE BEEN
PRODUCING SOME STRONG WIND GUSTS LIKELY DUE TO QUICK EVAPORATIVE
COOLING. THERE WAS A GUST TO 50 KT AT KANW AT 1735Z. FARTHER NORTH
WHERE DRY AIR WILL REMAIN IN PLACE LONGER IN THE LOW
LEVELS...STORMS WILL REMAIN MORE ELEVATED...BUT STILL PRODUCE SOME
STRONGER GUSTS TO 40 TO 45 MPH. WARM/UNSTABLE AIR CONTINUES TO
PUSH NORTHWARD TONIGHT /BECOMING A BIT MORE ELEVATED WITH
INVERSION/ HOWEVER MAIN SYNOPTIC FORCING MECHANISM /VORT MAX/ WILL
ALSO PUSH THROUGH. HAVE KEPT POPS LONGER OVERNIGHT BECAUSE THE
AIRMASS IS UNSTABLE...HOWEVER SINCE NO GOOD FORCING
REMAINS...COVERAGE SHOULD BE MINIMAL AFTER THE MAIN WAVE.

UPPER SHORT WAVE WILL MOVE OFF TO THE ENE FRIDAY MORNING...ALTHOUGH
SURFACE BOUNDARY WILL LINGER JUST ALONG THE NORTHERN BORDER OF THE
FORECAST AREA...FROM CHAMBERLAIN...TO HURON...TO MARSHALL AND THEN
TOWARD THE TWIN CITIES. THIS WILL KEEP A RELATIVELY HUMID AIRMASS IN
PLACE WITH DEWPOINTS IN THE LOW 60S. NAM SHOWING SOME REDEVELOPMENT
OF CONVECTION ALONG THE BOUNDARY TOMORROW AFTERNOON WITH A WEAK VORT
IN UPPER RIDGING ALOFT...HOWEVER ECMWF/GFS KEEP RIDGING/SUBSIDENCE
DOMINANT. WILL KEEP LOW POPS IN ATTM SINCE AIRMASS IS CONVECTIVELY
UNSTABLE...HOWEVER CONFIDENCE IN REDEVELOPMENT IS LOW ATTM.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 324 PM CDT THU MAY 16 2013

A PRETTY LOW THREAT OF STORMS WILL CONTINUE OVER THE WESTERN EDGE
OF THE FORECAST AREA FRIDAY NIGHT UNTIL MID AFTERNOON SATURDAY AS
CAP QUICKLY BUILDS AND ESTABLISHES ITSELF. THIS CAPPING HAS BEEN
CONSISTENTLY SHOWING IN THE MODEL RUNS FOR THE LAST DAY OR TWO.
INSTABILITY AND MOISTURE WILL STILL BE AROUND THE AREA BUT DYNAMIC
LIFT WILL MOSTLY NOT BE THERE. THIS SETUP WILL ALSO ALLOW FOR SOME
HALF DECENT WARM DAYTIME TEMPERATURES SATURDAY FOR PROBABLY OUR
BEST COMBINATION OF HEAT AND HUMIDITY SO FAR THIS SPRING...THOUGH
MODELS ARE STILL OVERDOING DEW POINTS A LITTLE. EVEN THOSE STORMS
FAR WEST AND NORTH CENTRAL ARE IN SOME QUESTION UNTIL A
COMBINATION OF HEATING AND SOME LIFT WITH APPROACHING TROUGH LATE
SATURDAY AFTERNOON ALLOWS FOR POSSIBLY SEVERE STORMS TO DEVELOP
FROM CENTRAL SOUTH DAKOTA INTO OUR WESTERNMOST AREA SUCH AS HURON
TO CHAMBERLAIN. FORCING CONTINUES TO IMPROVE SATURDAY EVENING AND
THIS SEVERE STORM THREAT WILL SPREAD EAST INTO THE WESTERN HALF OF
THE FORECAST AREA. A TORNADO OR TWO SEEMS POSSIBLE FAR WEST
THROUGH EARLY EVENING WITH THE BEST LOW LEVEL WIND
FIELDS/SHEAR...OTHERWISE THE SEVERE THREAT WILL BE LARGE HAIL AND
LOCALLY DAMAGING WINDS. THE CONFIDENCE OF THIS THREAT IS FAIRLY
HIGH...BUT IT WILL DROP OFF FURTHER EAST THROUGH SATURDAY EVENING
AS DEVELOPING SHOWERS AND STORMS WILL HAVE LESS INSTABILITY AND
WEAKER WIND FIELDS TO WORK WITH. THE SEVERE THREAT WILL CONTINUE
TO DROP OFF WITH TIME LATER SATURDAY NIGHT AS LIKELY WIDESPREAD
PRECIPITATION PUSHES EAST BUT INSTABILITY IS LESS...AND ACTIVITY
PUSHES FURTHER EAST OF THE LOW LEVEL BOUNDARY. RAINFALL POTENTIAL
WILL FOLLOW THE SAME PATTERN WITH OVER AN INCH LIKELY NORTHWEST
SATURDAY NIGHT...TO LESS THAN A QUARTER INCH SOUTHEAST...WITH THE
ABOVE MENTIONED WIDESPREAD RAINFALL LOSING ITS INTENSITY.

SUNDAY WILL BRING THE UPPER SYSTEM MOVING INTO THE AREA...SO THE
THREAT OF NUMEROUS TO WIDESPREAD SHOWERS AND A FEW STORMS WILL
CONTINUE ...BUT THE INSTABILITY AND BEST AVAILABLE MOISTURE WILL
MOVE TO SOUTHEAST OF THE AREA...SO SUNDAY MAY BE WET AND BUSY BUT
NOT TOO EXCITING...AND THE RAINFALL SHOULD NOT BE COPIOUS. TEMPERATURES
OF COURSE WILL NOT BE AS WARM SUNDAY WITH THE GREATER CLOUD COVER
AND RAIN COVERAGE. THIS IS HAPPENING AS THE TROUGH FORMS AN UPPER
LOW OVER THE AREA WHICH ONLY SLOWLY DRIFTS EAST OF THE AREA NEXT
WEEK. SO...THE THREAT OF RAIN SHOULD DECREASE MONDAY THROUGH
WEDNESDAY...THEN WE SHOULD HAVE A DRY DAY NEXT THURSDAY. HOW LONG
BEYOND THE FORECAST PERIOD THE DRY WEATHER LASTS WILL DEPEND ON
THE BEHAVIOR OF THE DEVELOPING MAJOR TROUGH AND RIDGING OVER OUR
AREA EAST OF THE TROUGH. TEMPERATURES TUESDAY THROUGH THURSDAY
LOOK SEASONABLY COOL OVERALL...WITH NIGHTTIME TEMPERATURES COOLING
AND DAYTIME READINGS WARMING DURING THE WEEK AS THE AIR SLOWLY
DRIES OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1247 PM CDT THU MAY 16 2013

VFR CONDITIONS WILL PREVAIL THROUGH EARLY AFTERNOON BEFORE A
CONVECTIVE SYSTEM MOVES EAST ACROSS THE HON/FSD/SUX TAF SITES THIS
LATE AFTERNOON AND EVENING. THUNDERSTORMS WITH MVFR CIGS ARE
EXPECTED WITH THIS SYSTEM...ALONG WITH SOME WIND GUSTS TO 40 KT.
AS THE SYSTEM MOVES OFF TO THE NORTHEAST LATE TONIGHT...WINDS AT
FSD/SUX WILL BE SOUTHWESTERLY ON THE SOUTH SIDE OF A BOUNDARY. THE
BOUNDARY WILL SIT NEAR HON RESULTING IN LIGHT WINDS AND SOME
POSSIBLE AREAS OF FOG WITH LINGERING MOISTURE PRESENT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 16, 9:09 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 AM CDT THU MAY 16 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1009 AM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE MISSOURI RIVER
VALLEY THROUGH THE AFTERNOON...THEN EXPAND INTO THE JAMES RIVER
VALLEY BY EARLY EVENING. SHOWERS AND THUNDERSTORMS WILL THEN MOVE
EAST ACROSS THE AREA OVERNIGHT...WITH THE MOST WIDESPREAD
ACTIVITY EXPECTED ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA. AN ISOLATED STRONG STORM IS POSSIBLE...ESPECIALLY
ALONG THE SOUTH DAKOTA/NEBRASKA BORDER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING THUNDERSTORMS WILL EXIT SOUTHWEST MINNESOTA FRIDAY
MORNING...WITH A SMALL CHANCE OF THUNDERSTORMS REDEVELOPING
ACROSS SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA FRIDAY
EVENING. SEVERE WEATHER IS NOT EXPECTED FRIDAY OR FRIDAY NIGHT.

THUNDERSTORM CHANCES WILL INCREASE WEST OF THE JAMES RIVER VALLEY
BY LATE SATURDAY AFTERNOON AND EVENING...WITH THUNDERSTORMS THEN
MOVING ACROSS THE AREA SATURDAY NIGHT. SOME SEVERE STORMS WILL BE
POSSIBLE  WEST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA
THROUGH SATURDAY EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY SEVERE WEATHER THREATS.

PERIODIC THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE EARLY
PART OF NEXT WEEK...WITH THUNDERSTORMS MOST LIKELY SUNDAY THROUGH
MONDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE IN PARTS OF
NORTHWEST IOWA SUNDAY AFTERNOON...ALTHOUGH EXACT TIMING AND
LOCATION ARE DIFFICULT TO PINPOINT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dixon

When
May 16, 2:50 PM CST
Where
Dixon County, Wakefield
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.270, -96.870

Thunderstorm winds blew down several 6 to 8 inch diameter branches.

Hail, Dixon

When
May 16, 2:50 PM CST
Where
Dixon County, Wakefield
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.270, -96.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451151, 451152.